Few minutes of irritation with Polymeric emulsifiers & thickeners

I prepared different cream gels using either lecigel (1.2-1.5%) or sepinov emt 10 (1%). In all these formulations I added sepimax zen (0.5 to 1%) towards the end for additional thickness.
Oil phase not more than 2%.

Immediately after making cream gel if I apply over my skin I feel this tingling and urge to itch kind of feeling. However, it goes away after a few minutes. 

I apply these preparations few days after making them and my skin doesn't react the same way. Although I still get a little tingling.

So my question if polymeric emulsifiers are used in a formula (with no other emulsifiers or thickeners)  then should the preparation be not used immediately and left for few days?


Tagged:

Comments

  • PerryPerry Administrator, Professional Chemist
    You'll need to list all the ingredients in your formula if you want any helpful answers. With the information you provided the best answer I can give is...maybe.
  • edited February 12
    Here are the formulas:
    Water83.878
    Niacinamide5.000
    Propylene glycol 3.000
    MSM3.000
    Sepimax zen1.500
    Sepinov emt 101.000
    Licorice extract0.500
    Phenoxyethanol + EHG(Euxyl PE 9010)1.000
    Tamanu oil (refined) 1.00



    With lecigel
    Water68.700
    HA10.000
    Niacinamide 6.000
    Propylene glycol 4.000
    NAG2.50
    C12-15 Alkane1.000
    Lecigel1.500
    Squalene 3.000
    Ceterayl alcohol1.500
    PE +EHG1.000
    Sepimax Zen0.500

    Used it before adding Sepimax zen and I felt the same-the urge to itch that persisted for few minutes

    Also my skin is not sensitive to actives. Prepared the first formula with only sclerotium gum and didn't have any such issues
  • chemicalmattchemicalmatt Member, Professional Chemist
    With 6% niacinamide I don't see how your skin would not itch no matter what thickener was employed. I know that mine would. Are you sure you are "not sensitive to actives"?
  • PerryPerry Administrator, Professional Chemist
    Agreed @chemicalmatt .  And Phenoxyethanol is known to cause skin problems at a high level too.  Also, pH can be a factor. The fact that you didn't experience any problems previously may or may not mean that you won't have problems in the future.  Multiple exposures to a high level of niacinamide may have caused sensitivity.

    It's unlikely SEPIMAX ZEN is the problem.  However, everyone's skin is different so it's possible.
  • Regarding the formulas you provided.  One of them has Tamanu Oil (Refined) and the other one doesn't have Tamanu Oil which one of them did you get the tingling and the urge to itch?.  I passed by this link concerning Tamanu Oil (refined) Skin Irritation:
    https://images.search.yahoo.com/search/images;_ylt=Awr9CW8dgidge_0AZWNXNyoA;_ylu=Y29sbwNncTEEcG9zAzEEdnRpZAMEc2VjA3Nj?p=skin+irritation+from+tamanu+oil+(refined)&fr=yset_widemail_chr_win
  • Did the Lecigel one caused problem too?

  • @Thota yes, It did. However, when I used today which is after 5 days after making I didn't feel the same urge to itch. This is not the first time I experienced this. That's the reason I posted this question to know if polymeric emulsifiers such as sepinov and lecigel are to be left for a while after formulating. 
    @JOJO91343 the one without Tamanu too had the same issue. 

  • Have you patch tested the other ingredients to see if they are the cause? 

    My skin is sensitive to some ingredients like some glycols and it seems i'm allergic to topical niacinamide since it gives me welts. I've no issues to those polymeric emulsifiers that you have tested with. 
Sign In or Register to comment.